Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Using exermet, was on bigomet SR. Reduced dose due to mouth ulcer, shoulder freezing. Effects?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 103 Questions
I am using exermet 1000 twice daily since more than 1year.before that I used to take bigomet SR.i feel fit and my weight loss/maintenence is easy when I am on this dose.i was told to reduce the dose as I was suffering from shoulder freezing,mouth ulcer which are told to be side effects of this this true..what should I do..
Posted Wed, 25 Apr 2012 in Medicines and Side Effects
Answered by Dr. Amit Rajput 2 hours later

Thank you for posting your query.

Shoulder freezing, mouth ulcers are not the direct side effects of Metformin (Exermet or Bigomet). However, it might cause reduced uptake of vitamin B12 from the intestines which might indirectly cause these symptoms. Also, if there is progression of diabetes, it can also lead to these kinds of symptoms.

I would advise you following blood investigations:

1) Blood glucose levels - Fasting and Post meal
2) Hba1c - Will indicate average of last 3 months of blood glucose control
3) Thyroid and lipid profiles - Thyroid abnormalities can also cause these symptoms
4) Vitamin B12 levels

You may discuss with your primary doctor and get these tests under their guidance.

If vitamin B12 levels are less, it can be restored by vitamin b12 injections.
Food sources of vitamin B12 are milk and its products and non-vegetarian food. Consuming good amount of milk and non vegetarian food will help you.

Hope I have answered your query. I will be available to answer your follow up queries, if any.

Above answer was peer-reviewed by
Follow-up: Using exermet, was on bigomet SR. Reduced dose due to mouth ulcer, shoulder freezing. Effects? 1 hour later
thank you doctor...i will like to add some more info on myself...i tried to upload my reports of the same but the reports are not being uploaded for whatsoever reason.
i will like to tell u that i have already done these tests on advice of my family physician.the report says.1.serum insulin(fasting)25.9,serum insulin(post pradinal)53.6.fasting b.s.82 post lunch b.s.70.2...HB is 9.8,B-12 is 172.i don't have thyroid problem.the tests for thyroid were done.
doctor,my height is 5'9".my weight is 79 kg.BMI is a little above 25.i want advice of u as endocrinologist that my family physician told me that i am on overdose of metformin and SHOULD discontinue it's use.we did the harmone tests that FSH was 10.3, LH was 6.2(6th day of periods).serum prolactin was 10.1
on the basis of these reports,my family physician declared i no more have PCOS and hence i should reduce the dosage of EXERMET and finally stop it.this was prescribed in august by my family doctor.accordingly i started reducing the dosage..but after reducing the dosage what i found was i was putting on weight rapidly...mood swings were more...overall not a good sign at all.hence i again started taking EXERMET twice since last month..and miraculously my weight is reduced..i am more energetic..but these mouth ulcer and muscle freezing is happening i will request u to please guide me whether i should continue using the 2000Mg dose of much time i can continue with these tablets...are there any side effects of using these tablets long term....pls help
Answered by Dr. Amit Rajput 1 hour later
Hello and thanks again,

Your blood reports seem to be fine except for B12 level which is on a lower side. I suggest you discuss following things with your physician:

1) B12 levels - I'd recommend injectable treatment first followed by oral tablets. This should help reducing your symptoms.

2) PCOS can lead to diabetes in future if healthy lifestyle, appropriate diet and regular exercise is not maintained.

3) You should taper (or stop) your medicines under your physician's supervision. Metformin should be fine if you have family history of diabetes, and if at all it is to be continued. If stopped, you should monitor your blood glucose levels every month.

4) Metformin is a very safe drug as such. These days there are combination pills with metformin and B12. I still recommend it after initial injectable B12 course.

5) A good dietician's advice will be an additional advantage.

Hope my answer is adequate and helpful to you. Please accept my answer if you do not have further queries.

Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor